Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 155, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 28, 2020, 11:37 AM CDT for 5 counties in Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 11:37 AM CDT (16:37 UTC)
- Expired
- Aug 28, 2020, 12:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheatham County, TN, Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN
The radar
The Ft Campbell radar (KHPX), 53 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 10:31 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
721
WUUS54 KOHX 281637
SVROHX
TNC021-043-083-085-125-281700-
/O.NEW.KOHX.SV.W.0155.200828T1637Z-200828T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1137 AM CDT Fri Aug 28 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Dickson County in Middle Tennessee...
Central Montgomery County in Middle Tennessee...
Central Cheatham County in Middle Tennessee...
Eastern Houston County in Middle Tennessee...
Northeastern Humphreys County in Middle Tennessee...
* Until noon CDT.
* At 1137 AM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Erin to 8 miles southwest of
Dickson, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dickson, Clarksville, White Bluff, Kingston Springs, Pegram, Burns,
Charlotte, Vanleer, Slayden, Cheatham Dam and Cunningham.
This includes the following highways...
Interstate 40 near mile marker 160, between mile markers 164 and
176, and between mile markers 185 and 191.
Interstate 24 between mile markers 7 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 8712 3646 8713 3645 8711 3608 8704
3598 8744 3599 8753 3597 8753 3595 8757
3632 8764 3664 8715
TIME...MOT...LOC 1637Z 229DEG 36KT 3629 8757 3600 8749
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel2 follow-up statements
123
WWUS54 KOHX 281647
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1147 AM CDT Fri Aug 28 2020
TNC083-085-281656-
/O.CAN.KOHX.SV.W.0155.000000T0000Z-200828T1700Z/
Houston TN-Humphreys TN-
1147 AM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOUSTON AND
NORTHEASTERN HUMPHREYS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3646 8713 3645 8711 3608 8704 3598 8743
3600 8754 3602 8755 3610 8754 3618 8757
3624 8753 3633 8751 3634 8758 3652 8712
TIME...MOT...LOC 1646Z 229DEG 36KT 3635 8749 3606 8741
$$
TNC021-043-125-281700-
/O.CON.KOHX.SV.W.0155.000000T0000Z-200828T1700Z/
Dickson TN-Montgomery TN-Cheatham TN-
1147 AM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
DICKSON...SOUTHEASTERN MONTGOMERY AND CENTRAL CHEATHAM COUNTIES...
At 1146 AM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Erin to near Dickson, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dickson, White Bluff, Kingston Springs, Pegram, Burns, Charlotte,
Vanleer, Slayden, Cheatham Dam and Cunningham.
This includes the following highways...
Interstate 40 between mile markers 164 and 176, and between mile
markers 185 and 191.
Interstate 24 between mile markers 14 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3646 8713 3645 8711 3608 8704 3598 8743
3600 8754 3602 8755 3610 8754 3618 8757
3624 8753 3633 8751 3634 8758 3652 8712
TIME...MOT...LOC 1646Z 229DEG 36KT 3635 8749 3606 8741
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel151
WWUS54 KOHX 281659
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1159 AM CDT Fri Aug 28 2020
TNC021-043-125-281709-
/O.EXP.KOHX.SV.W.0155.000000T0000Z-200828T1700Z/
Dickson TN-Montgomery TN-Cheatham TN-
1159 AM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR DICKSON...SOUTHEASTERN
MONTGOMERY AND CENTRAL CHEATHAM COUNTIES WILL EXPIRE AT NOON CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 50 mph are still possible with these thunderstorms.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3646 8713 3645 8711 3608 8704 3598 8743
3600 8754 3602 8755 3610 8754 3618 8757
3624 8753 3633 8751 3634 8758 3652 8712
TIME...MOT...LOC 1659Z 229DEG 36KT 3643 8737 3614 8729
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:03 AM CDT, 34 minutes earlier.
Area forecast discussion, Aug 28, 11:03 AM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1103 AM CDT Fri Aug 28 2020 .UPDATE... FOR MORNING DISCUSSION. && .DISCUSSION... Tornado watch now in effect for the eastern half of the area through 4 pm as the remnants of Laura works its way east. The tornado threat will not come to an end at that point as a favorable tornadic environment will spread eastward. Instability and low level shear are slowly increasing in the west, and a favorable environment for low topped supercells with the potential for quick spin up tornadoes is increasing. 12Z model runs are starting to come in, and suggest slightly lower QPF over the area today. However, with a tropical system, PWAT values in addition to a high freezing level/deep warm cloud depth support showers and storms producing very heavy rainfall in a short duration. The threat for flooding even outside of the flash flood watch will be possible, especially for areas that receive stronger cells and/or training of multiple rounds of heavy rain. Strong to severe storms, in addition to the tornado threat, will also be able to produce some damaging wind gusts as well. Outside of thunderstorms, winds of 10-25 mph with gusts up to 40 mph will be possible today, calming down a bit overnight tonight. Updated the short term forecast to line up with latest guidance and forecast thinking. && .AVIATION... 12Z TAF DISCUSSION. Tropical depression Laura is now working her way across northeastern AR at this time. Thus feature is expected to continue to track to the northeast and then turn toward the east, and move across central KY. She should reach WV on saturday morning. For the mid state, the widespread convection is expected to reach the TN river around 18Z. Following this, the activity will overspread the area during the afternoon hours. Some severe weather will be possible with the showers and thunderstorms, and being on the right hand side of the track, we cannot rule out a tornado or two. Otherwise, look for wind speeds to be on the increase with gusts by afternoon reaching 30 to 35 mph. By the end of the taf period, the deepest moisture will be over our eastern third, with coverage decreasing over western areas. && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Bedford-Cheatham- Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis- Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart- Sumner-Wayne-Williamson-Wilson. && DISCUSSION......Barnwell AVIATION........21
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 333 AM CDT Fri Aug 28 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-290845- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 333 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. The remnants of Hurricane Laura will move across Middle Tennessee today and tonight. Gusty winds and heavy downpours are expected, especially this afternoon and evening. A few severe storms with damaging winds are possible, and a couple of brief tornadoes may form. The main time for possible severe storms and spinup tornadoes will be this afternoon and this evening until midnight. The downpours could be heavy enough to cause some localized flash flooding. Western sections have the greatest potential for flooding, so a Flash Flood Watch is in place generally along and west of I-65 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms with gusty winds may occur Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather or flooding to the NWS while following all local, state, and CDC guidelines. 13
In the hours before
Special weather statement, Aug 28, 11:24 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 AM CDT Fri Aug 28 2020
TNZ024-025-057-281700-
Hickman TN-Dickson TN-Humphreys TN-
1124 AM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...EAST CENTRAL
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL NOON CDT...
At 1123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 9 miles southeast of Hurricane
Mills. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Dickson, McEwen, Burns, Charlotte, Vanleer, Pinewood and Bucksnort.
This includes Interstate 40 between mile markers 149 and 174.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3608 8769 3617 8758 3619 8756 3632 8740
3632 8736 3604 8728 3578 8771
TIME...MOT...LOC 1623Z 226DEG 34KT 3607 8761 3590 8764
HawblitzelThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:50 PM CDT | Special Weather Statement | OHX | Davidson | 40 min |
| Aug 27, 8:46 PM CDT | Special Weather Statement | OHX | Davidson | 29 min |
| Aug 28, 2:14 AM CDT | Flash Flood Watch | OHX | Bedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more | 20 hr |
| Aug 28, 11:21 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 24 min |
| Aug 28, 11:24 AM CDT | Special Weather Statement | OHX | Dickson | 36 min |
| Aug 28, 11:45 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Lewis, Maury, Williamson | 30 min |
| Aug 28, 11:52 AM CDT | Special Weather Statement | OHX | Giles, Lawrence | 38 min |
| Aug 28, 12:01 PM CDT | Tornado Warning | OHX | Dickson, Hickman, Maury, Williamson | 14 min |
| Aug 28, 12:13 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Maury, Williamson | 28 min |
| Aug 28, 12:14 PM CDT | Tornado Warning | OHX | Cheatham, Dickson, Hickman, Williamson | 17 min |
| Aug 28, 12:24 PM CDT | Special Weather Statement | OHX | Giles, Lawrence | 51 min |
| Aug 28, 12:33 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 27 min |
| Aug 28, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 35 min |
| Aug 28, 12:47 PM CDT | Tornado Warning | OHX | Davidson | 28 min |
| Aug 28, 12:54 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Maury, Williamson | 36 min |
| Aug 28, 1:11 PM CDT | Special Weather Statement | OHX | Sumner | 49 min |
| Aug 28, 1:22 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 38 min |
| Aug 28, 1:25 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 50 min |
| Aug 28, 1:55 PM CDT | Special Weather Statement | OHX | Macon, Smith, Trousdale, Wilson | 65 min |
| Aug 28, 3:09 PM CDT | Special Weather Statement | OHX | Lawrence, Wayne | 36 min |
| Aug 28, 3:17 PM CDT | Special Weather Statement | OHX | Dickson, Hickman, Lewis | 28 min |
| Aug 28, 3:44 PM CDT | Special Weather Statement | OHX | Giles, Lawrence, Maury, Williamson | 31 min |
| Aug 28, 3:49 PM CDT | Areal Flood Advisory | OHX | Lawrence, Wayne | 101 min |
| Aug 28, 4:16 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 44 min |
| Aug 28, 4:39 PM CDT | Special Weather Statement | OHX | Coffee | 36 min |
| Aug 28, 4:49 PM CDT | Special Weather Statement | OHX | Giles | 26 min |
| Aug 28, 5:01 PM CDT | Special Weather Statement | OHX | Bedford | 29 min |
| Aug 28, 5:16 PM CDT | Special Weather Statement | OHX | Warren | 29 min |
| Aug 28, 5:32 PM CDT | Special Weather Statement | OHX | Coffee | 28 min |
| Aug 28, 5:45 PM CDT | Tornado Warning | OHX | Warren | 15 min |
| Aug 28, 6:00 PM CDT | Special Weather Statement | OHX | Van Buren | 30 min |
| Aug 28, 6:15 PM CDT | Special Weather Statement | OHX | White | 30 min |
| Aug 28, 6:38 PM CDT | Special Weather Statement | OHX | White | 37 min |
| Aug 28, 6:52 PM CDT | Special Weather Statement | OHX | Overton | 38 min |
| Aug 28, 6:54 PM CDT | Tornado Warning | OHX | Cumberland, Overton, Putnam, White | 16 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.